Adverse drug reaction profile of cancer patients on chemotherapy in a tertiary care hospital

Smita Khandelwal, K. L. Bairy, M. S. Vidyasagar, Bharti Chogtu, Krishna Sharan

Research output: Contribution to journalArticle

Abstract

A monitoring program was carried out in Department of Radiotherapy and Oncology, Kasturba Hospital, Manipal, a tertiary care hospital in South India to monitor and assess the pattern of Adverse Drug Reactions (ADRs) in cancer patients receiving chemotherapy. Case records, drug charts, medical and nursing notes of patients receiving chemotherapy were reviewed and analyzed for presence of any ADRs. Laboratory results, patient notes, discussion with the doctors and patient interview served as the markers for ADRs. Five hundred eighty two suspected ADRs were reported in 387 patients during the study period. Common ADRs were fever, neutropenia, anemia, thrombocytopenia, peripheral neuropathy, hand foot syndrome, constipation, oral ulcers, blackening of nails, skin pigmentation, maculopapular rash, pustules, erythematous patch, scaling of body, hearing loss and ear pain. All patients developed type A reaction. Naranjo's algorithm showed all ADRs to be 'probable'. Only 1% ADRs were found to be definitely preventable. The study showed that chemotherapy has a high potential to cause ADRs. Thus, there is a need for vigilant ADR monitoring to prevent morbidity and mortality due to ADRs.

Original languageEnglish
Pages (from-to)P233-P244
JournalInternational Journal of Pharma and Bio Sciences
Volume6
Issue number2
Publication statusPublished - 01-01-2015

Fingerprint

Chemotherapy
Tertiary Healthcare
Drug-Related Side Effects and Adverse Reactions
Tertiary Care Centers
Drug Therapy
Pharmaceutical Preparations
Neoplasms
Hand-Foot Syndrome
Oral Ulcer
Skin Pigmentation
Drug Monitoring
Nails
Oncology
Peripheral Nervous System Diseases
Nursing
Constipation
Monitoring
Exanthema
Neutropenia
Radiotherapy

All Science Journal Classification (ASJC) codes

  • Biotechnology
  • Biochemistry
  • Molecular Biology
  • Cell Biology

Cite this

@article{1ae4d57d9d324374bef9527e47dde52b,
title = "Adverse drug reaction profile of cancer patients on chemotherapy in a tertiary care hospital",
abstract = "A monitoring program was carried out in Department of Radiotherapy and Oncology, Kasturba Hospital, Manipal, a tertiary care hospital in South India to monitor and assess the pattern of Adverse Drug Reactions (ADRs) in cancer patients receiving chemotherapy. Case records, drug charts, medical and nursing notes of patients receiving chemotherapy were reviewed and analyzed for presence of any ADRs. Laboratory results, patient notes, discussion with the doctors and patient interview served as the markers for ADRs. Five hundred eighty two suspected ADRs were reported in 387 patients during the study period. Common ADRs were fever, neutropenia, anemia, thrombocytopenia, peripheral neuropathy, hand foot syndrome, constipation, oral ulcers, blackening of nails, skin pigmentation, maculopapular rash, pustules, erythematous patch, scaling of body, hearing loss and ear pain. All patients developed type A reaction. Naranjo's algorithm showed all ADRs to be 'probable'. Only 1{\%} ADRs were found to be definitely preventable. The study showed that chemotherapy has a high potential to cause ADRs. Thus, there is a need for vigilant ADR monitoring to prevent morbidity and mortality due to ADRs.",
author = "Smita Khandelwal and Bairy, {K. L.} and Vidyasagar, {M. S.} and Bharti Chogtu and Krishna Sharan",
year = "2015",
month = "1",
day = "1",
language = "English",
volume = "6",
pages = "P233--P244",
journal = "International Journal of Pharma and Bio Sciences",
issn = "0975-6299",
publisher = "International Journal of Pharma and Bio Sciences",
number = "2",

}

Adverse drug reaction profile of cancer patients on chemotherapy in a tertiary care hospital. / Khandelwal, Smita; Bairy, K. L.; Vidyasagar, M. S.; Chogtu, Bharti; Sharan, Krishna.

In: International Journal of Pharma and Bio Sciences, Vol. 6, No. 2, 01.01.2015, p. P233-P244.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Adverse drug reaction profile of cancer patients on chemotherapy in a tertiary care hospital

AU - Khandelwal, Smita

AU - Bairy, K. L.

AU - Vidyasagar, M. S.

AU - Chogtu, Bharti

AU - Sharan, Krishna

PY - 2015/1/1

Y1 - 2015/1/1

N2 - A monitoring program was carried out in Department of Radiotherapy and Oncology, Kasturba Hospital, Manipal, a tertiary care hospital in South India to monitor and assess the pattern of Adverse Drug Reactions (ADRs) in cancer patients receiving chemotherapy. Case records, drug charts, medical and nursing notes of patients receiving chemotherapy were reviewed and analyzed for presence of any ADRs. Laboratory results, patient notes, discussion with the doctors and patient interview served as the markers for ADRs. Five hundred eighty two suspected ADRs were reported in 387 patients during the study period. Common ADRs were fever, neutropenia, anemia, thrombocytopenia, peripheral neuropathy, hand foot syndrome, constipation, oral ulcers, blackening of nails, skin pigmentation, maculopapular rash, pustules, erythematous patch, scaling of body, hearing loss and ear pain. All patients developed type A reaction. Naranjo's algorithm showed all ADRs to be 'probable'. Only 1% ADRs were found to be definitely preventable. The study showed that chemotherapy has a high potential to cause ADRs. Thus, there is a need for vigilant ADR monitoring to prevent morbidity and mortality due to ADRs.

AB - A monitoring program was carried out in Department of Radiotherapy and Oncology, Kasturba Hospital, Manipal, a tertiary care hospital in South India to monitor and assess the pattern of Adverse Drug Reactions (ADRs) in cancer patients receiving chemotherapy. Case records, drug charts, medical and nursing notes of patients receiving chemotherapy were reviewed and analyzed for presence of any ADRs. Laboratory results, patient notes, discussion with the doctors and patient interview served as the markers for ADRs. Five hundred eighty two suspected ADRs were reported in 387 patients during the study period. Common ADRs were fever, neutropenia, anemia, thrombocytopenia, peripheral neuropathy, hand foot syndrome, constipation, oral ulcers, blackening of nails, skin pigmentation, maculopapular rash, pustules, erythematous patch, scaling of body, hearing loss and ear pain. All patients developed type A reaction. Naranjo's algorithm showed all ADRs to be 'probable'. Only 1% ADRs were found to be definitely preventable. The study showed that chemotherapy has a high potential to cause ADRs. Thus, there is a need for vigilant ADR monitoring to prevent morbidity and mortality due to ADRs.

UR - http://www.scopus.com/inward/record.url?scp=84929302189&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84929302189&partnerID=8YFLogxK

M3 - Article

VL - 6

SP - P233-P244

JO - International Journal of Pharma and Bio Sciences

JF - International Journal of Pharma and Bio Sciences

SN - 0975-6299

IS - 2

ER -